Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 97, NWS Grand Forks, ND

July 15, 2007Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2007, 6:56 PM CDT for Cass County, North Dakota. It was in force for 64 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2007, 6:56 PM CDT (23:56 UTC)
Expired
Jul 15, 2007, 8:00 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:09 PM CDTTSTM WND GST 637 N Buffalo, NDNEARBY RWIS WIND SENSOR REPORTED 57 MPH WIND GUST ALONG HWY 38 AT MP10. WIDESPREAD PENNY TO NICKEL SIZED HAIL AND DOWNBURST WINDS PRODUCED EXTENSIVE CROP DAMAGE.
Jul 15, 7:15 PM CDTHAIL 1Tower City, ND
Jul 15, 7:16 PM CDTTSTM WND GST 852 W Buffalo, NDTWO 5000 BUSHEL STEEL GRAIN BINS WERE CAVED IN BY THE WINDS. SEVERAL TREES WERE KNOCKED DOWN. DOORS WERE BLOWN OFF A MACHINE SHED.
Jul 15, 7:16 PM CDTTORNADO 23 Nnw Embden, NDTORNADO TRACKED FOR ABOUT 3.5 MILES TO AROUND 3 MILES WEST OF EMBDEN BY 720 AM CDT. THE TORNADO TOPPLED A BARN...SEVERLY INJURING A HORSE. IT TUMBLED FARM OUTBUILDINGS AND TOPPLED ONE STEEL, FOUR POST, HIGH VOLTAGE POWER TOWER. MAXIMUM WIDTH 150 YDS. ESTIMATED
Jul 15, 7:20 PM CDTFUNNEL CLOUD10 Nw Leonard, NDSPOTTER REPORTED A POSSIBLE FUNNEL CLOUD. HE WAS LOCATED 10 MILES WEST OF KINDRED OR 1 SW OF LEONARD ON CASS COUNTY HWY 46 AND WAS LOOKING NORTHWEST.
Jul 15, 7:20 PM CDTHAIL 0.881 W Embden, NDA TWO FOOT DRIFT OF HAIL WAS LEFT NEAR A HOUSE. WINDOWS WERE KNOCKED OUT. EXTENSIVE CROP DAMAGE OCCURRED WITH WINDS TO 70 MPH AND MUCH WIND DRIVEN HAIL.
Jul 15, 7:25 PM CDTTORNADO 15 Sw Chaffee, NDTORNADO TRACKED FOR ABOUT 10 MILES TO AROUND 6 MILES EAST OF SHELDON BY 740 PM CDT. THE TORNADO CROSSED INTO RANSOM COUNTY AROUND 735 PM CDT ABOUT 6 ENE OF SHELDON. THE TORNADO YANKED ONE ALUMINUM HIGH VOLTAGE POWER TOWER OUT OF ITS STEEL FOOTINGS AND TOPPLED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 5:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 152358
SVRFGF
NDC017-160100-
/O.NEW.KFGF.SV.W.0097.070715T2356Z-070716T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 655 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE 
OF PRODUCING GOLF BALL SIZE HAIL IN PAGE. THIS STORM ALSO HAS A 
HISTORY OF STRONG WINDS EXCEEDING 60 MILES PER HOUR NEAR HOPE. THE 
STORM WAS LOCATED 3 MILES WEST OF AYR...OR 23 MILES EAST OF VALLEY 
CITY...MOVING TO THE SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEATLAND AT 710 PM CDT...
  EMBDEN AT 715 PM CDT...
  CHAFFEE AT 720 PM CDT...
  DURBIN AT 730 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4714 9744 4701 9769 4669 9767 4672 9705

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:04 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 3:04 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 PM CDT SUN JUL 15 2007

.SHORT TERM (TONIGHT THRU WED)...MAIN FORECAST CHALLENGE IN THE
IMMEDIATE SHORT TERM IS SEVERE POTENTIAL FOR THE EXTREME WEST PORTION
OF THE FORECAST AREA. LATEST SPC MESOANALYSIS IS SHOWING CAPES
RANGING FROM 500 TO 1500 AND LIFTED INDICES NOW IN THE NEG 3 TO
NEG 4 RANGE. THIS AREA HAS HEATED SIGNIFICANTLY MORE THAN REST OF
CWA...WHICH HAS HAD SIGNIFICANT CLOUD COVER AND PRECIP... WITH
TEMPS FALLING INTO THE MID 60S THIS AFTERNOON. THUS...THREAT
REMAINS FAR WEST. ADDITIONALLY...VGPS IN THE EXTREME NORTHWEST
PORTION OF THE CWA ARE AROUND 0.2...AND 0.3 VALUES SHOULD SHIFT
EAST. LCLS ARE LESS THAN 1000 FT ACROSS NORTHEASTERN NORTH
DAKOTA...SO TORNADIC ACTIVITY POTENTIAL NEEDS TO BE MONITORED
CLOSELY.

ELSEWHERE ACROSS THE FA...SHOWERY ACTIVITY WILL CONTINUE ACROSS
THE TIGHT H850 THETA E GRADIENT WELL INTO THE EVENING. MAIN
CHALLENGE WILL BE TOTAL RAINFALL AMOUNTS ACROSS MAINLY NORTHWEST
MINNESOTA. USED A BLEND OF PREVIOUS FORECAST QPF AND 12Z GFS
GUIDANCE...WITH 24 HOUR ACCUMULATION TOTALS RANGING FROM ONE THIRD
TO ONE HALF OF AN INCH ACROSS MOST OF THE MINNESOTA SIDE OF THE
FA. LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE IN HEAVIER
SHOWERS OR THUNDERSTORMS.

FOR THE REMAINDER OF THE SHORT TERM...NAM AND GFS ARE QUITE DIFFERENT
WITH SURFACE FEATURES AND TEMPS. GFS SHOWS A WAVE FORMING IN WESTERN
ALBERTA LATE TONIGHT...AND PUSHING SOUTHEAST INTO MONTANA AND ACROSS
SOUTH DAKOTA MONDAY INTO TUESDAY. GFS SHOWS SFC LOW DEVELOP AND PUSH
ACROSS SOUTH DAKOTA...WHILE NAM DROPS A 1018 MB HIGH DOWN INTO
EASTERN NORTH DAKOTA BY NOON MONDAY. NAM HAS A MUCH COOLER SOLUTION
WITH THE HIGH PRESSURE DROPPING IN. I LEANED MORE TOWARD THE GFS
SOLUTION AS I THINK THERE IS A GOOD POSSIBILITY OF THE WAVE IN WRN
ALBERTA FORMING AND KICKING OFF A SFC LOW TOMORROW. EVEN IF THE
NAM HIGH DOES DROP DOWN INTO NORTHERN MN...THE MAGNITUDE OF THE COOL
AIR IS LIKELY OVERDONE. WILL KEEP NEAR MAV GUIDANCE TEMPS FOR
REMAINDER OF PERIOD.

.LONG TERM (THU THROUGH SUN)...LONG RANGE MODELS REMAIN SIMILAR IN
REGARDS TO THE 500MB PATTERN...KEEPING THE MAIN RIDGE AXIS W OF THE
AREA. TIMING OF SHORTWAVES MOVING DOWNSTREAM OF THE RIDGE REMAINS TE
BIGGEST CHALLENGE. SURFACE HIGH PRESSURE REMAINS OVER THE AREA
THROUGH THE EXTENDED FORECAST. HOWEVER...UPPER LEVEL SHORTWAVES
RIDING DO TRY TO BRING A CHANCE FOR THUNDERSTORMS TO PARTS OF THE
AREA...ON THE EDGE OF THE HIGH...FOR THU INTO THU NIGHT. AS FAR AS
TEMPS...SHOULD REMAIN NEAR TO ABOVE NORMAL THROUGH THE EXTENDED
FORECAST.

&&

.AVIATION...VFR CIGS EXPECTED THROUGH MUCH OF THE EVENING WITH SCT
-SHRA AND ISOLATED -TSRA POSSIBLE...ESPECIALLY AT KGFK AND
KBJI...AND LATER INTO THE EVENING AT KFAR. ONCE TSRA THREAT
PASSES...GENERALLY BY 06Z TONIGHT...EXPECT CIGS TO SCT OUT BY
MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/NG
Hazardous weather outlook, Jul 15, 6:27 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 AM CDT SUN JUL 15 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
627 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING GENERALLY FROM THE RED RIVER VALLEY WESTWARD. LARGE
HAIL...HIGH STRAIGHT LINE WINDS AND ISOLATED TORNADOES ARE
POSSIBLE IN THIS AREA FROM 3 PM TO MIDNIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS PORTIONS
OF NORTHWESTERN AND NORTH CENTRAL MINNESOTA. LARGE HAIL IS THE
PRIMARY SEVERE WEATHER HAZARD IN THIS AREA. A LOW PRESSURE AREA
AND ASSOCIATED WARM FRONT WILL TRACK SOUTHWARD THROUGH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING. THIS SYSTEM...IN
COMBINATION WITH A STRONG UPPER LEVEL DISTURBANCE...WILL ASSIST IN
SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:21 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.